Alert archive / Montana / Winter Weather Advisories in 2021
Winter Weather Advisory 9, NWS Missoula, MT
NWS Missoula, MT issued this winter weather advisory at Feb 2, 2021, 9:27 AM MST for 7 counties in Montana; Clearwater County, Idaho County, Idaho. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2021, 9:27 AM MST (16:27 UTC)
- Expired
- Feb 3, 2021, 5:00 AM MST
- In force
- 20 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Deer Lodge County, MT, Granite County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 48 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 4.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
512 WWUS45 KMSO 021627 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 927 AM MST Tue Feb 2 2021 MTZ004-030300- /O.NEW.KMSO.WW.Y.0009.210202T1627Z-210203T0300Z/ Lower Clark Fork Region- 927 AM MST Tue Feb 2 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING ABOVE 4500 FEET... * WHAT...Snow above 4500 feet. Snow accumulation of 2 to 4 inches. * WHERE...Lower Clark Fork Region, primarily near Lookout Pass. * WHEN...Until 8 PM MST this evening. * IMPACTS...Travel could be affected with slippery roadways and low visibility in snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
2 follow-up statements
829 WWUS45 KMSO 022132 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 232 PM MST Tue Feb 2 2021 IDZ007-008-030800- /O.EXB.KMSO.WW.Y.0009.210203T0000Z-210203T0800Z/ Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region- 132 PM PST Tue Feb 2 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. * WHERE...Camas Prairie, Grangeville and vicinity, and White Bird Grade. * WHEN...Until midnight PST tonight. * IMPACTS...Travel could be affected with slippery roadways and low visibility in snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ007-031200- /O.EXB.KMSO.WW.Y.0009.210203T0200Z-210203T1200Z/ Butte/Blackfoot Region- 232 PM MST Tue Feb 2 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From 7 PM this evening to 5 AM MST Wednesday. * IMPACTS...Travel could be affected with slippery roadways and low visibility in snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-030300- /O.CON.KMSO.WW.Y.0009.000000T0000Z-210203T0300Z/ Lower Clark Fork Region- 232 PM MST Tue Feb 2 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING ABOVE 4500 FEET... * WHAT...Snow above 4500 feet. Additional snow accumulation of 1 to 3 inches. * WHERE...Lower Clark Fork Region, primarily near Lookout Pass. * WHEN...Until 8 PM MST this evening. * IMPACTS...Travel could be affected with slippery roadways and low visibility in snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
326 WWUS45 KMSO 030150 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 650 PM MST Tue Feb 2 2021 IDZ007-008-030300- /O.CAN.KMSO.WW.Y.0009.000000T0000Z-210203T0800Z/ Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region- 550 PM PST Tue Feb 2 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow is winding down. Drivers should remain cautious for recently fallen rain and slush icing up the roads overnight. $$ MTZ004-030300- /O.CAN.KMSO.WW.Y.0009.000000T0000Z-210203T0300Z/ Lower Clark Fork Region- 650 PM MST Tue Feb 2 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow is winding down. Drivers should remain cautious for recently fallen rain and slush icing up the roads overnight. $$ MTZ007-031200- /O.CON.KMSO.WW.Y.0009.210203T0200Z-210203T1200Z/ Butte/Blackfoot Region- 650 PM MST Tue Feb 2 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From 7 PM this evening to 5 AM MST Wednesday. * IMPACTS...Travel could be affected with slippery roadways and low visibility in snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Feb 2, 6:19 AM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Feb 2, 6:19 AM MST, 3 hours 8 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Missoula MT 619 AM MST Tue Feb 2 2021 .DISCUSSION...First off, Happy Groundhog day. A long line of precipitation extends from northeast Oregon through the Idaho Panhandle and northwest Montana. Snow levels, now above 6000 feet, will begin to decrease from Northwest to southeast as a cold front begins to make its way into the Northern Rockies. Lookout and Marias passes can expect a few inches of snow this morning. Lolo Pass can expect a few inches of snow this afternoon. Some higher elevations above pass levels may receive 3 to 6 inches of snow. Valley locations can expect rain through much of the day, then switch to snow during the evening hours as the front punches its way eastward. As a result, this evening may bring some winter impacts to west central and southwest Montana as wet roads from afternoon rains may quickly freeze during the cold frontal passage during the early to mid evening hours. Depending on the timing of frontal passage, some valley locations could also receive 1 to 2 inches of snow. Colder, unstable air behind the front will result in scattered snow showers Wednesday and Thursday. The biggest winter impacts this week will occur Thursday night through Saturday morning. A short wave will move from British Colombia through northwest Montana. A large area of arctic air will move into central Canada, then southward into eastern Montana, the Northern Plains, and finally the Great Lakes. The big question over the last several days has been: will that deep arctic air mass make it far enough west to be able to spill over the Continental Divide into the Northern Rockies? The latest couple of model runs are in a little better agreement with the scenario of some arctic air reaching far enough west to cross the Continental Divide. The question then becomes how much cold air will impact us? That is something that remains very uncertain. Nevertheless, the short wave moving into the region should interact with enough cold air to produce accumulating snows along the Continental Divide. At this time, the most confidence we have for winter impacts is right along the Continental Divide, which will impact travel over Marias, MacDonald, and Homestake passes. Valley impacts are still a toss up, but the trends are leaning more toward a solution of arctic air able to make into the western Montana valleys, which would lead to more impacts such as gusty east to northeast winds and valley snow. There are a lot of "Ifs" out there regarding details of potential winter impacts, HOWEVER our confidence is pretty high for the timing of this system being Thursday night through Saturday morning. Models become somewhat inconsistent after this weekend, either by keeping cold temperatures over the region or building a high pressure ridge with warmer temperatures && .AVIATION...Expect cloudy skies over the next 24 hours. A cold front will move through the Northern Rockies today through this evening, impacting all terminals. All terminals can expect rain this afternoon with a switch to snow behind the frontal passage. Expect mountain obscurations, reduced visibility, and lowering ceilings. In addition, some breezy west-northwest winds are possible during frontal passage. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Winter Weather Advisories in Montana, 2021Winter Weather Advisories in Idaho, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.